Use of Antibiotics
The use of antibiotic in early life has profound effects on the development of the gut microbiota. The use of antibiotics in infants shifts the composition of the gut microbiota toward a high abundance of bad bacteria and low abundance of good bacteria populations, decreases the overall diversity of the infant’s microbiota, and selects for drug-resistant bacteria. According to some epidemiological surveys, the use of antibiotics in early life increases the risk of developing allergic diseases such as asthma, atopic disease, eczema, and type 1 diabetes. Alterations in the diversity of the gut microbiota are believed to underlie the development of antibiotic-associated diarrhea (AAD). Following the discontinuation of the antibiotic, resolution of diarrhea was accompanied by a reversal of these changes, providing the first direct evidence linking changes in the community structure of the gastrointestinal bacteria with the development of AAD. The frequency of AAD varies among different antibiotics, but AAD can affect up to 25% of the patients receiving a particular antibiotic.